Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 395, NWS Atlanta, GA

August 22, 2005Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 22, 2005, 2:49 PM EDT for Sumter County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2005, 2:49 PM EDT (18:49 UTC)
Expired
Aug 22, 2005, 3:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Sumter County, GA

The radar

The Robins AFB radar (KJGX), 92 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 221851
SVRFFC
GAC261-221915-
/O.NEW.KFFC.SV.W.0395.050822T1849Z-050822T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 315 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND     
  WIND GUSTS TO 60 MPH.  THIS STORM WAS LOCATED NEAR                 
  ANDERSONVILLE...AND MOVING EAST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  METHVINS AND ARLES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3224 8419 3210 8423 3207 8401 3219 8402

$$

KDF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:30 AM EDT, 9 hours 19 minutes earlier.

Area forecast discussion, Aug 22, 5:30 AM EDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON AUG 22 2005

.SHORT TERM...
CURRENT SATELLITE LOOP SHOWS SOME HIGH CLOUDS STREAMING ACROSS GA
FROM DIURNAL CONVECTIVE DEVELOPMENT THAT IS DIMINISHING OVER AL/MS.
THERE IS ALSO A LARGE UPPER RIDGE OVER THE AREA WHICH WILL SLOWLY
MOVE WESTWARD THROUGH MIDWEEK. A WEAK SURFACE BOUNDARY OVER
CENTRAL GEORGIA WILL SINK SOUTH AS A COLD FRONT DRAPPED ACROSS TN
TRIES TO PUSH INTO N GA LATER TONIGHT INTO TUE. THIS NEXT FRONT
STALLS ACROSS N GA SO LOOKS LIKE ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THU.
MODELS SHOWING FRONT FINALLY MOVING INTO S GA BY FRI BUT THIS WILL
NEED TO BE MONITORED AS MODELS HAVE BEEN TRYING TO ADVERTISE THIS
FRONTAL PASSAGE FOR ABOUT A WEEK NOW. THE BIGGEST THING TODAY WILL
BE THE CONTINUED HOT TEMPERATURES AND HEAT INDICES ACROSS CENTRAL
GEORGIA. WILL CONTINUE WITH HEAT ADVISORY FOR CENTRAL GEORGIA
TODAY AS HEAT INDICES ARE EXPECTED TO BE ABOVE 105 DEGREES. BUY
TUE...850 TEMPERATURES COOL TO THE TEENS SO MAX TEMPERATURES
SHOULD BE IN THE UPPER 80S TO NEAR 90. THAT WILL MAKE TODAY THE
FINAL DAY FOR THE HEAT ADVISORY.

.LONG TERM...
BY THE END OF THE WEEK...THE SURFACE BOUNDARY SHOULD BE OVER
SOUTHERN GEORGIA AS SURFACE HIGH PRESSURE SLIDES OVER THE EASTERN
SEABOARD. WILL CONTINUE LOW POPS EXCEPT SOUTHERN PORTIONS OF CWA
WHERE BOUNDARY WILL HAVE MOST IMPACT. MODELS CONTINUE TO SHOW
DRY PATTERN FOR NEXT WEEKEND...BUT WILL BE HIGHLY DEPENDENT UPON
LOCATION OF SURFACE BOUNDARY AND RIDGE.

&&

.AVIATION...MORNING FOG AND HAZE MORE LIMITED THAN YESTERDAY. SHOULD
SEE A LITTLE MORE TRW ACTIVITY AS CAP HAS WEAKENED A LITTLE. MOST
ACTIVITY WILL BE ALONG WEAK FRONT NEAR THE FALL LINE. STILL EXPECT
MAINLY SCT CU WITH CIRRUS ABOVE. WITH HIGH BUILDING TO OUR
NORTH...WINDS WILL HAVE AN EASTERLY COMPONENT BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         93  73  89  73 /  50  30  40  30
ATHENS          93  71  89  71 /  50  30  40  30
GAINESVILLE     91  71  86  71 /  50  30  40  30
ROME            96  73  92  71 /  40  20  40  30
COLUMBUS        95  76  91  75 /  50  30  40  30
MACON           98  76  92  74 /  50  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON MONDAY TO 6 PM MONDAY FOR GAZ039-GAZ049-
GAZ050-GAZ051-GAZ060-GAZ061-GAZ062-GAZ069-GAZ071-GAZ072-GAZ073-
GAZ074-GAZ075-GAZ076-GAZ078-GAZ079-GAZ080-GAZ081-GAZ082-GAZ083-
GAZ084-GAZ085-GAZ086-GAZ089-GAZ090-GAZ091-GAZ092-GAZ093-GAZ094-
GAZ095-GAZ096-GAZ097-GAZ098-GAZ102-GAZ103-GAZ104-GAZ105-GAZ106-
GAZ107-GAZ108-GAZ109-GAZ110-GAZ111-GAZ112-GAZ113.

&&

01
Hazardous weather outlook, Aug 22, 6:00 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON AUG 22 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

..ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A LARGE UPPER HIGH OVER GEORGIA WILL DRIFT WESTWARD. A WEAK NEARLY
STATIONARY FRONT WILL BE LOCATED FROM COLUMBUS TO MACON TO AUGUSTA.
A VERY WARM...TROPICAL AIR MASS WILL REMAIN IN PLACE TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LIGHTNING.

.DISCUSSION...
THE STRONG UPPER HIGH THAT HAS BEEN OVER THE AREA FOR THE PAST
COUPLE OF DAYS WILL RETREAT WESTWARD. THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE OVER THE AREA...ENHANCING THE CHANCES FOR
THUNDERSTORMS. CAPES ARE EXPECTED TO REACH 1500 TO 2000. THIS WILL
BE SUFFICIENT INSTABILITY COMBINED WITH AN INCREASING WIND FIELD
ALOFT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. THEY WILL BE MOST
LIKELY DURING THE HEAT OF THE DAY BETWEEN 2 PM AND 8 PM.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY AND
AGAIN ON SUNDAY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:38 PM EDTSevere Thunderstorm WarningFFCJefferson37 min
Aug 22, 5:15 PM EDTSevere Thunderstorm WarningFFCMuscogee30 min
Aug 22, 6:34 PM EDTSevere Thunderstorm WarningFFCHall26 min
Aug 22, 7:45 PM EDTSevere Thunderstorm WarningFFCBibb30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.